Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 87, NWS Green Bay, WI

August 1, 2002Lincoln County, Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 1, 2002, 8:26 AM CDT for Lincoln County, Oneida County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2002, 8:26 AM CDT (13:26 UTC)
Expired
Aug 1, 2002, 9:30 AM CDT
In force
64 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Lincoln County, WI, Oneida County, WI

The radar

The Green Bay radar (KGRB), 186 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2319 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WUUS53 KGRB 011326
SVRGRB
WIC069-085-011430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
824 AM CDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN WISCONSIN
  ONEIDA COUNTY IN WISCONSIN

* UNTIL 930 AM CDT

* AT 824 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL. THE STORM
  WAS LOCATED 9 MILES NORTHWEST OF TRIPOLI. THAT PLACES IT 26 MILES
  SOUTHEAST OF PARK FALLS. IT WAS MOVING EAST AT 40 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  TRIPOLI BY 840 AM CDT.
  HEAFFORD JUNCTION BY 850 AM CDT.
  WOODBORO BY 900 AM CDT.
  RHINELANDER BY 910 AM CDT.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

BOATERS ON AREA LAKES SHOULD HEAD FOR SHORE IMMEDIATELY.

LAT...LON 4573 9026 4550 9028 4548 8926 4571 8926

SKOWRONSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:15 AM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Aug 1, 3:15 AM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 AM CDT THU AUG 1 2002

MAIN CHALLENGE WITH THE FCST IS TIMING/COVERAGE OF TSTA TDY AND SEVERE
POTENTIAL.

BAND OF STG/SVR CONVECTION OVER FAR NW WI...MOVING MAINLY EAST ON EDGE
OF H7 12 CAPPING EDGE. H8/3 THICKNESS FIELDS SUPPORT CONVECTION TO
CONTINUE TO MOVE EAST...BUT SOME SLIGHT SRN DRIFT/BLDG NOTED ON DLH 88D
RADAR.  FAR NC WI WILL BE CLOSE TO THIS CONVECTION FOR POSSIBLE WARNINGS
EARLY THIS AM.  CONVECTION ASSOC WITH A S/W AHEAD OF THE FRONT.

OTHERWISE AVN MODEL HAS HANDLED THIS PATTERN THE BEST THE LAST FEW
DAYS...WITH ABOUT A 6 HR SLOWER MOVEMENT WITH THE PCPN AND FRONTAL
POSITION THIS AM COMPARED TO 24 HOURS AGO RUNS.  IR SAT IMAGE INDICATES
CONVECTION LINGERING BACK WEST TO THE DKTS AT 08Z DUE TO INCREASING WLY
FLOW ALOFT.  FRONT PROGGED TO MOVE INTO NW WI THIS AM AND EXPECTED TO
EXIT THE SE PORTION OF THE CWA AT 00Z.  DUE TO THE SLOWER MOVEMENT OF
THE FRONT...EXPECT MAINLY AFTN TIMING OVER EC WI AND POSSIBLY A FEW
HOURS INTO THE EARLY EVENING.

BESIDES THE BOWING FEATURE ACRS THE FAR NORTHWEST...INSTABILITY WILL
BECOME GREATER AHEAD OF THE FRONT OVER ROUGHLY THE SE HALF OF THE CWA...
DUE TO THE LATER TIMING INTO THE AFTN.  MID LEVEL CAP WEAKENS AND CIN
DECREASES AS FRONT APPROACHES.

A COOLER AIRMASS WILL THEN INVADE THE REGION LATER TONIGHT AND INTO
FRIDAY. NO OTHER CHANGES TO LATER PDS AT THIS TIME.

.GRB...NONE.

HELMAN
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 1, 8:15 AM CDT, 11 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT THU AUG 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

SEVERE WEATHER IS OCCURRING EARLY THIS MORNING OVER FAR NORTHERN
WISCONSIN...OTHERWISE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
EARLY TODAY OVER NORTH CENTRAL WISCONSIN...AND THEN LATER THIS MORNING
INTO THE AFTERNOON HOURS OVER CENTRAL AND NORTHEAST WISCONSIN.

A STRONG COLD FRONT WILL MOVE INTO NORTHWEST WISCONSIN THIS MORNING
BEFORE REACHING SOUTHEAST WISCONSIN TOWARD THIS EVENING.  UNSTABLE AIR
AHEAD OF THE FRONT WILL BE AVAILABLE.  AS A RESULT...THUNDERSTORMS CAN
BE EXPECTED ALONG AND AHEAD OF THE FRONT...WITH DAMAGING WINDS AND HAIL
THE MAIN THREATS.

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

THIS OUTLOOK WILL BE UPDATED AT NOON.

HELMAN
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Aug 1, 6:00 AM CDT, 2 hours 26 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT THU AUG 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

SEVERE WEATHER IS OCCURRING EARLY THIS MORNING OVER FAR NORTHERN
WISCONSIN...OTHERWISE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
EARLY TODAY OVER NORTH CENTRAL WISCONSIN...AND THEN LATER THIS MORNING
INTO THE AFTERNOON HOURS OVER CENTRAL AND NORTHEAST WISCONSIN.

A STRONG COLD FRONT WILL MOVE INTO NORTHWEST WISCONSIN THIS MORNING
BEFORE REACHING SOUTHEAST WISCONSIN TOWARD THIS EVENING.  UNSTABLE AIR
AHEAD OF THE FRONT WILL BE AVAILABLE.  AS A RESULT...THUNDERSTORMS CAN
BE EXPECTED ALONG AND AHEAD OF THE FRONT...WITH DAMAGING WINDS AND HAIL
THE MAIN THREATS.

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

THIS OUTLOOK WILL BE UPDATED AT NOON.

HELMAN
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Aug 1, 7:20 AM CDT, 1 hour 6 minutes before
WIZ005-011-012-011300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
720 AM CDT THU AUG 1 2002

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
NORTHERN WISCONSIN.

THE SEVERE THUNDERSTORM WATCH FOR VILAS...FOREST AND FLORENCE COUNTIES
IN FAR NORTHERN WISCONSIN HAS BEEN CANCELLED. THE STORMS HAVE MOVED
NORTHEAST OF THE AREA.

MORE THUNDERSTORMS ARE EXPECTED TODAY.  STAY TUNED TO NOAA WEATHER
RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER
UPDATES ON THIS WEATHER SITUATION.

HELMAN
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:12 AM CDTSevere Thunderstorm WarningGRBVilas48 min
Aug 1, 5:35 AM CDTSevere Thunderstorm WarningGRBFlorence, Forest55 min
Aug 1, 7:51 AM CDTSpecial Marine WarningGRB84 min
Aug 1, 7:51 AM CDTSpecial Marine WarningGRB84 min
Aug 1, 7:51 AM CDTSevere Thunderstorm WarningGRBDoor39 min
Aug 1, 9:31 AM CDTSpecial Marine WarningGRB29 min
Aug 1, 10:05 AM CDTSevere Thunderstorm WarningGRBForest, Marinette40 min
Aug 1, 10:18 AM CDTSpecial Marine WarningGRB117 min
Aug 1, 10:18 AM CDTSpecial Marine WarningGRB117 min
Aug 1, 10:58 AM CDTSevere Thunderstorm WarningGRBDoor47 min
Aug 1, 10:59 AM CDTSevere Thunderstorm WarningGRBVilas61 min
Aug 1, 12:04 PM CDTSevere Thunderstorm WarningGRBVilas56 min
Aug 1, 12:40 PM CDTSevere Thunderstorm WarningGRBForest, Oneida50 min
Aug 1, 3:21 PM CDTSpecial Marine WarningGRB114 min
Aug 1, 3:21 PM CDTSpecial Marine WarningGRB114 min
Aug 1, 3:21 PM CDTSpecial Marine WarningGRB114 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.